Abstract and Applied Analysis

Stability of Exact and Discrete Energy for Non-Fickian Reaction-Diffusion Equations with a Variable Delay

Dongfang Li, Chao Tong, and Jinming Wen

Full-text: Open access


This paper is concerned with the stability of non-Fickian reaction-diffusion equations with a variable delay. It is shown that the perturbation of the energy function of the continuous problems decays exponentially, which provides a more accurate and convenient way to express the rate of decay of energy. Then, we prove that the proposed numerical methods are sufficient to preserve energy stability of the continuous problems. We end the paper with some numerical experiments on a biological model to confirm the theoretical results.

Article information

Abstr. Appl. Anal., Volume 2014, Special Issue (2013), Article ID 840573, 9 pages.

First available in Project Euclid: 2 October 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Li, Dongfang; Tong, Chao; Wen, Jinming. Stability of Exact and Discrete Energy for Non-Fickian Reaction-Diffusion Equations with a Variable Delay. Abstr. Appl. Anal. 2014, Special Issue (2013), Article ID 840573, 9 pages. doi:10.1155/2014/840573. https://projecteuclid.org/euclid.aaa/1412279792

Export citation


  • R. P. Agarwal, L. Berezansky, E. Braverman, and A. Domoshnitsky, Nonoscillation Theory of Functional Differential Equations with Applications, Springer, New York, NY, USA, 2012.
  • H. Brunner, Collocation Methods for Volterra Integral and Related Functional Differential Equations, Cambridge University Press, Cambridge, UK, 2004.
  • J. H. Wu, Theory and Application of Partial Functional Differential Equation, vol. 119 of Applied Mathematical Sciences, Springer-Verlag, 1996.
  • L. Berezansky, E. Braverman, and L. Idels, “Nicholson's blowflies differential equations revisited: main results and open problems,” Applied Mathematical Modelling, vol. 34, no. 6, pp. 1405–1417, 2010.
  • D. Li, C. Zhang, and H. Qin, “LDG method for reaction-diffusion dynamical systems with time delay,” Applied Mathematics and Computation, vol. 217, no. 22, pp. 9173–9181, 2011.
  • M. Mei, C.-K. Lin, C.-T. Lin, and J. W.-H. So, “Traveling wavefronts for time-delayed reaction-diffusion equation. I. Local nonlinearity,” Journal of Differential Equations, vol. 247, no. 2, pp. 495–510, 2009.
  • M. Mei, C. Ou, and X.-Q. Zhao, “Global stability of monostable traveling waves for nonlocal time-delayed reaction-diffusion equations,” SIAM Journal on Mathematical Analysis, vol. 42, no. 6, pp. 2762–2790, 2010.
  • J. Wu, D. Wei, and M. Mei, “Analysis on the critical speed of traveling waves,” Applied Mathematics Letters, vol. 20, no. 6, pp. 712–718, 2007.
  • Z.-C. Wang, W.-T. Li, and S. Ruan, “Travelling wave fronts in reaction-diffusion systems with spatio-temporal delays,” Journal of Differential Equations, vol. 222, no. 1, pp. 185–232, 2006.
  • D. D. Joseph and L. Preziosi, “Heat waves,” Reviews of Modern Physics, vol. 61, no. 1, pp. 41–73, 1989.
  • S. Fedotov, “Traveling waves in a reaction-diffusion system: diffusion with finite velocity and Kolmogorov-Petrovskii-Piskunov kinetics,” Physical Review E, vol. 58, no. 4, pp. 5143–5145, 1998.
  • F. Andreu, V. Caselles, and J. M. Mazón, “A Fisher-Kolmogorov equation with finite speed of propagation,” Journal of Differential Equations, vol. 248, no. 10, pp. 2528–2561, 2010.
  • J. R. Branco, J. A. Ferreira, and P. da Silva, “Non-Fickian delay reaction-diffusion equations: theoretical and numerical study,” Applied Numerical Mathematics, vol. 60, no. 5, pp. 531–549, 2010.
  • A. Araújo, J. R. Branco, and J. A. Ferreira, “On the stability of a class of splitting methods for integro-differential equations,” Applied Numerical Mathematics, vol. 59, no. 3-4, pp. 436–453, 2009.
  • J. R. Branco, J. A. Ferreira, and P. de Oliveira, “Numerical methods for the generalized Fisher-Kolmogorov-Petrovskii-Piskunov equation,” Applied Numerical Mathematics, vol. 57, no. 1, pp. 89–102, 2007.
  • J.-C. Chang, “Local existence for retarded Volterra integrodifferential equations with Hille-Yosida operators,” Nonlinear Analysis. Theory, Methods & Applications, vol. 66, no. 12, pp. 2814–2832, 2007.
  • A. Araújo, J. A. Ferreira, and P. Oliveira, “Qualitative behavior of numerical traveling solutions for reaction-diffusion equations with memory,” Applicable Analysis, vol. 84, no. 12, pp. 1231–1246, 2005.
  • A. Araújo, J. A. Ferreira, and P. Oliveira, “The effect of memory terms in diffusion phenomena,” Journal of Computational Mathematics, vol. 24, no. 1, pp. 91–102, 2006.
  • C. Zhang and S. Vandewalle, “General linear methods for Volterra integro-differential equations with memory,” SIAM Journal on Scientific Computing, vol. 27, no. 6, pp. 2010–2031, 2006.
  • W. Wang, C. Zhang, and D. Li, “Asymptotic stability of exact and discrete solutions for neutral multidelay-integro-differential equations,” Applied Mathematical Modelling, vol. 35, no. 9, pp. 4490–4506, 2011.
  • W. Wang and C. Zhang, “Preserving stability implicit Euler method for nonlinear Volterra and neutral functional differential equations in Banach space,” Numerische Mathematik, vol. 115, no. 3, pp. 451–474, 2010.
  • W. Wang and C. Zhang, “Analytical and numerical dissipativity for nonlinear generalized pantograph equations,” Discrete and Continuous Dynamical Systems A, vol. 29, no. 3, pp. 1245–1260, 2011.
  • L. Wen, Y. Yu, and W. Wang, “Generalized Halanay inequalities for dissipativity of Volterra functional differential equations,” Journal of Mathematical Analysis and Applications, vol. 347, no. 1, pp. 169–178, 2008.
  • V. Méndez, S. Fedotov, and W. Horsthemke, Reaction-Transport Systems: Mesoscopic Foundations, Fronts, and Spatial Instabilities, Springer Series in Synergetics, 2010.
  • A. Bellen and M. Zennaro, Numerical Methods for Delay Differential Equations, Oxford University Press, Oxford, 2003.
  • H. Brunner, “Recent advances in the numerical analysis of Volterra functional differential equations with variable delays,” Journal of Computational and Applied Mathematics, vol. 228, no. 2, pp. 524–537, 2009.
  • H. Brunner, “Current work and open problems in the numerical analysis of Volterra functional equations with vanishing delays,” Frontiers of Mathematics in China, vol. 4, no. 1, pp. 3–22, 2009.
  • A. Yadav, S. Fedotov, V. Méndez, and W. Horsthemke, “Propagating fronts in reaction C- transport systems with memory,” Physics Letters A, vol. 371, pp. 374–378, 2007.
  • S. Fedotov, “Non-Markovian random walks and nonlinear reactions: subdiffusion and propagating fronts,” Physical Review E, vol. 81, no. 1, Article ID 011117, 7 pages, 2010.
  • S. Fedotov, A. Iomin, and L. Ryashko, “Non-Markovian models for migration-proliferation dichotomy of cancer cells: anomalous switching and spreading rate,” Physical Review E, vol. 84, no. 6, Article ID 061131, 8 pages, 2011.
  • C. Zhang and S. Zhou, “The asymptotic stability of theoretical and numerical solutions for systems of neutral multidelay-differential equations,” Science in China A, vol. 41, no. 11, pp. 1151–1157, 1998.
  • C.-J. Zhang and S.-F. Li, “Dissipativity and exponentially asymptotic stability of the solutions for nonlinear neutral functional-differential equations,” Applied Mathematics and Computation, vol. 119, no. 1, pp. 109–115, 2001.
  • D. Li, C. Zhang, and W. Wang, “Long time behavior of non-Fickian delay reaction-diffusion equations,” Nonlinear Analysis. Real World Applications, vol. 13, no. 3, pp. 1401–1415, 2012.
  • J. R. Cannon and Y. P. Lin, “A priori ${L}^{2}$ error estimates for finite-element methods for nonlinear diffusion equations with memory,” SIAM Journal on Numerical Analysis, vol. 27, no. 3, pp. 595–607, 1990.
  • J. R. Cannon and Y. Lint, “Error estimates for semidiscrete finite element methods for parabolic integro-Differential equations,” Mathematics of Computation, vol. 187, no. 53, pp. 121–139, 1989.
  • H. Tian, “Numerical and analytic dissipativity of the $\theta $-method for delay differential equations with a bounded variable lag,” International Journal of Bifurcation and Chaos in Applied Sciences and Engineering, vol. 14, no. 5, pp. 1839–1845, 2004. \endinput